Blizzard, Sac
- When
- March 10, 10:00 AM CST to March 11, 5:00 AM CST
- Where
- Sac forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
S. during the 9th and 10th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level storm system lifted northeast out of the southwest U.S. during the 9th and 10th. A strong surge of moisture took place ahead of the low with widespread rain and thunderstorms across the Des Moines CWA. At the surface, low pressure tracked across Kansas and moved into northwest Missouri by early afternoon. The low became disorganized and reformed over the far southeast corner of Iowa by the late afternoon. As this took place, colder air began to move east across the state. The rain had changed over to snow over northwest Iowa by morning, with the rain/snow line progressing east through the afternoon and evening. High pressure was building into the state from the northwest. As the pressure gradient tightened, winds increased over western Iowa. During the afternoon and evening hours, sustained winds were between 25 and 30 MPH, with frequent gusts to around 40 MPH. Visibility was reduced to near zero for 3 to 8 hours across much of west central into northwest Iowa. Heavy snow also fell across the area with snowfall rates of 1 to 2 inches per hour common, with isolated reports of 3 inches per hour as convection set up over the area. A band of heavy snow extended from southwest Iowa into the north central counties. Snowfall of 8 to 10 inches was common in this band, with some areas even higher. The snow tapered off rapidly east of the band. Some of the heavier snowfall amounts included 12.5 inches in Cerro Gordo County at Mason City, 11.8 inches in Carroll County at Arcadia, 11 inches just to the southwest of Mason City, 11 inches in Webster County at Fort Dodge, and in Carroll in Carroll County, 10 inches in Otho in Webster County, and also in Winnebago County at Lake Mills. Ice pellets occurred over central into north central Iowa during the changeover. Thunderstorms developed in central Iowa at the time, with one dropping a half inch of ice pellets in Dallas County around 1330 CST. Road conditions deteriorated rapidly across the northwest half of the state as heavy wet snow fell onto relatively warm ground and froze. All roads in the northwest half of Iowa were reported 100 percent ice covered. There were intermittent road closings in west central and northwest Iowa due to accidents. Interstates 29, 80 and 35 north of Ames were all closed at times, as was U.S. 30 and U.S. 20. By the late evening the Iowa D.O.T. took road plows off of highways over west central and northwest Iowa because of the blizzard conditions. All roads were reported as impassible in parts of Sac, Calhoun, and Pocahontas Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 10, 5:46 AM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 646 AM CDT SUN MAR 10 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... TRICKY FORECAST FOR TODAY AS A 500 MB LOW APPROACHES FROM THE SOUTHWEST AND THE ASSOCIATED SURFACE LOW PASSES BY TO OUR SOUTHEAST. CURRENTLY LIGHT RAIN PERSISTS IN THE EAST...LIGHT SNOW IS APPROACHING FROM NEBRASKA...AND BETWEEN ACROSS MUCH OF THE CWA ONLY DRIZZLE/SPRINKLES ARE FALLING. MEANWHILE THE SURFACE FRONT IS MOVING ACROSS THE AREA...SLOWLY CLEARING OUT AREAS OF DENSE FOG THAT DEVELOPED EARLIER. EXPECT THAT AS COLDER AIR CONTINUES TO FILTER IN WE WILL SEE FALLING TEMPERATURES BY THIS AFTERNOON...AND THERE IS UNANIMOUS CONSENT THAT BROAD-SCALE FORCING AND CLOUD DEPTH WILL INCREASE AS THE 500 MB LOW APPROACHES LATER TODAY. EXPECT THE SNOW TO OUR WEST WILL MOVE ACROSS THE NORTHWESTERN CWA LATER THIS MORNING...WITH PRECIPITATION INTENSIFYING ACROSS THE REST OF THE AREA THIS AFTERNOON ESPECIALLY LATE. PRECIPITATION TYPE IS ALSO PROBLEMATIC WITH A BRIEF PERIOD OF LIGHT FREEZING RAIN POSSIBLE NORTHWEST THIS MORNING...THEN RAIN CHANGING OVER TO SNOW FROM NORTHWEST TO SOUTHEAST LATE. HAVE TAKEN BEST GUESS AT TIMING ALL OF THESE VARIABLES FROM CHANGING PRECIPITATION TYPE TO INCREASING QPF AND THE RESULTS COMBINED WITH THE SNOWFALL FORECAST FOR TONIGHT JUSTIFY RAISING A WINTER STORM WARNING AND WINTER WEATHER ADVISORY ACROSS MUCH OF THE CWA. HOWEVER...THERE IS A HIGH DEGREE OF UNCERTAINTY IN THE TIMING OF THE PRECIPITATION CHANGE AS WELL AS THE PRECISE LOCATION OF THE HEAVIEST SWATH OF SNOWFALL AND HOW HIGH AMOUNTS WILL BE WITHIN THAT SWATH. .LONG TERM /TONIGHT THROUGH SATURDAY/... STRONG FORCING WILL BE ONGOING AT THE START OF THE PERIOD AS THE UPPER LOW LIFTS THROUGH THE STATE. TIME CROSS SECTIONS INDICATE CROSS HAIRS OF OMEGA WITHIN THE DENDRITIC LAYER WITH GOOD SNOW PRODUCTION DURING THIS TIME. WILL SEE RATES APPROACHING 1 INCH PER HOUR ACROSS THE WARNING AREA...ESPECIALLY IN THE NORTHEAST THIRD OF THE FORECAST AREA WHERE LIFT IS MAXIMIZED. WINDS WILL ALSO BE RATHER STRONG FROM THE NORTH WITH GUSTS OF 25 TO 30KTS AT TIMES. FORCING WILL BEGIN TO SUBSIDE FROM SOUTHWEST TO NORTHEAST AFTER MIDNIGHT WITH SNOWFALL RATES DECREASING QUICKLY DURING THE EARLY MORNING HOURS OF MONDAY. BY DAYBREAK...MUCH OF THE SNOW WILL HAVE ENDED WITH SOME LIGHT FLURRIES REMAINING EAST OF INTERSTATE 35 DURING THE MORNING. THERE WILL BE A REINFORCING SHOT OF COLDER AIR ON TUESDAY AND THEN SOME GRADUAL MODERATION THROUGH THE REMAINDER OF THE WEEK. THERE WILL BE LOW CHANCES FOR PRECIPITATION AT VARIOUS TIMES AS WELL BUT IN FAST NORTHWEST FLOW...HARD TO PIN DOWN TIMING IN ADDITION TO A GENERAL LACK OF MOISTURE. && .AVIATION...10/12Z IFR OR LOWER CONDITIONS WILL PREVAIL FOR MOST OR ALL OF THE TAF PERIOD. LARGE WINTER STORM SYSTEM IS PRODUCING A LARGE LOW STRATUS FIELD ACROSS THE ENTIRE REGION...WITH CIGS CURRENTLY FL003-007...AND ONLY SLIGHT RISE IN CIG HEIGHTS ANTICIPATED TOWARD MIDDAY BEFORE THEY FALL AGAIN THIS AFTN/EVE. MEANWHILE A LIGHT WINTRY MIX OF PRECIP WILL FALL INTERMITTENTLY THIS MORNING...SWITCHING OVER TO SN IN THE AFTN AND TONIGHT WITH VSBYS OFTEN BELOW 1SM. TIMING OF PRECIP TYPE TRANSITION IS A LITTLE TRICKY...BUT HIGH CONFIDENCE IN OVERALL SCENARIO PRECLUDES THE USE OF TEMPOS IN MOST OF THE 12Z TAFS. OVERALL CONDITIONS WILL NOT BEGIN TO IMPROVE UNTIL AT LEAST MONDAY MORNING WHEN THE SNOW WILL END AND SKIES WILL BEGIN TO SLOWLY CLEAR DURING THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT MONDAY FOR BOONE-CERRO GORDO-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH- WEBSTER-WINNEBAGO-WORTH-WRIGHT. WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM CDT MONDAY FOR BLACK HAWK-BREMER-BUTLER-DALLAS-FRANKLIN-GRUNDY-HARDIN- JASPER-MARSHALL-POLK-STORY-TAMA. WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT MONDAY FOR ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD- EMMET-PALO ALTO-POCAHONTAS-SAC-TAYLOR. WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT MONDAY FOR CLARKE-DECATUR-LUCAS-MADISON-MAHASKA-MARION-POWESHIEK- RINGGOLD-UNION-WARREN. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 525 AM CDT SUN MAR 10 2013 IAZ004-015-023-033-034-044-045-057-062-070>075-081>084-092>094- 111100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 525 AM CDT SUN MAR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. IAZ085-086-095>097-111100- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 525 AM CDT SUN MAR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED BY THIS EVENING ACROSS THE AREA AND INTO THE OVERNIGHT. LIGHT TO MODERATE ACCUMULATIONS WILL BE POSSIBLE DURING THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. IAZ005>007-016-017-024>028-035>039-046>050-058>061-111100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN- BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE- STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- 525 AM CDT SUN MAR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. CC
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428598, 428599, 428601.